Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 172, NWS Nashville, TN

May 7, 1998Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 7, 1998, 3:30 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 3:30 PM CDT (20:30 UTC)
Expired
May 7, 1998, 4:35 PM CDT
In force
65 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Giles County, TN, Lawrence County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 072030 RRA
SVRBNA
TNC055-099-072135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE
  LAWRENCE COUNTY IN MIDDLE TENNESSEE

* UNTIL 435 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ACROSS SOUTHERN LAWRENCE AND SOUTHERN GILES
  COUNTY... MOVING EAST AT 30 MPH.

* THESE SEVERE THUNDERSTORMS WILL AFFECT...
  LORETTO BY 330 PM CDT
  PROSPECT BY 345 PM CDT
  ELKTON BY 350 PM CDT

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 1 hour earlier.

Area forecast discussion, May 7, 2:30 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU MAY 7 1998

18Z BNA SOUNDING SHOWS PLENTY OF INSTABILITY BUT LITTLE MSTR.  EAST OF
HERE ENUF MSTR REMAINS AND A FEW STORMS HAVE POPPED WITH MOST OF THEM
HAVING MOVED OFF INTO MRX CWA.  18Z SFC ANAL SHOWS A BOUNDARY IN THE SE
PART OF TN AND THE STORMS ARE FIRING ALONG THIS BOUNDARY. WOULD KEEP
THE 30-50 POP FOR THE EVENING IN THE EAST AND TAKE OUT THE POPS FOR BNA
WEST SINCE DRYING/TROF HAS MOVED THRU. BUT IT LOOKS LIKE STORMS ARE
HANGING EITHER CLOSER TO THE LOW IN SRN-CNTRL IN OR ALONG THE BOUNDARY
TO THE SE.

AFTER FROPA OVERNIGHT DRY AIR FINISHES WORKING INTO TN SO FRI SHOULD BE
A BEAUTY. WITH THE DRY AMS TEMPS SHOULD RISE WELL INTO THE 70S DESPITE
SOME COOLING BEHIND THE VARIOUS TROFS.  FRI NIGHT AND MUCH OF SAT WILL
REMAIN RA FREE WITH THE NEXT SYS BRINGING A WARM FRONT IN HERE BY SAT
AFTN.

LOWS PRETTY MUCH THE SAME BETWEEN FAN AND FWC BUT WOULD SPLIT THE
DIFFERENCE WITH THE HIGHS.  WOULD ALSO LIKE TO SEE A CHC POP FOR SAT
AFTN...ESP SOUTH.
SW/12
BNA 58/78/56/79 -002                 COOKEVILLE 58/76/53/77 3001
                  LAWRENCEBURG 58/80/56/82 -003

In the hours before

Special weather statement, May 7, 10:15 AM CDT, 5 hours 15 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-072305-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT THU MAY 7 1998

...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON AND
EVENING...

THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND
EVENING ACROSS MIDDLE TENNESSEE.  THE GREATEST THREAT WILL BE OVER
THE EASTERN AND SOUTHERN AREAS OF THE MID STATE.  DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED FROM NOON
UNTIL 8 PM CDT IN THESE AREAS.

RESIDENTS OF MIDDLE TENNESSEE SHOULD REVIEW SEVERE WEATHER SAFETY
RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA.  LOCAL LAW
ENFORCEMENT AND EMERGENCY MANGEMENT PEOPLE MAY WANT TO
CONSIDER ADDITIONAL STAFFING.

PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING.

BOYD
Special weather statement, May 7, 10:15 AM CDT, 5 hours 15 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-072305-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT THU MAY 7 1998

...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE THIS AFTERNOON AND
EVENING...

THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND
EVENING ACROSS MIDDLE TENNESSEE.  THE GREATEST THREAT WILL BE OVER
THE EASTERN AND SOUTHERN AREAS OF THE MID STATE.  DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED FROM NOON
UNTIL 8 PM CDT IN THESE AREAS.

RESIDENTS OF MIDDLE TENNESSEE SHOULD REVIEW SEVERE WEATHER SAFETY
RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA.  LOCAL LAW
ENFORCEMENT AND EMERGENCY MANGEMENT PEOPLE MAY WANT TO
CONSIDER ADDITIONAL STAFFING.

PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING.

BOYD
Special weather statement, May 7, 11:31 AM CDT, 3 hours 59 minutes before
TNZ009>011-028>033-057-060-062>065-075>082-096>098-080025-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 AM CDT THU MAY 7 1998

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ACROSS
EASTERN AND SOUTHERN MIDDLE TENNESSEE...

THE THREAT OF SEVERE WEATHER EXISTS FOR THIS AFTERNOON AND EVENING
HOURS PRIMARILY FROM NOON UNTIL 8 PM CDT ACROSS EASTERN AND SOUTHERN
MIDDLE TENNESSEE...GENERALLY EAST OF INTERSTATE 65.  THIS WOULD
INCLUDE THE CITIES OF FAYETTEVILLE... WINCHESTER...MANCHESTER...
SHELBYVILLE...MURFREESBORO... MCMINNVILLE...SPARTA...CARTHAGE...
COOKEVILLE...GAINSBORO... CELINA...LAFAYETTE...LEBANON AND
LEWISBURG.

THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT ISOLATED
TORNADOES ARE POSSIBLE.

RESIDENTS OF EASTERN AND SOUTHERN MIDDLE TENNESSEE SHOULD REVIEW
SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR
AREA. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT PEOPLE MAY WANT
TO CONSIDER ADDITIONAL STAFFING.

PEOPLE ACROSS MIDDLE TENNESSEE NEED TO STAY TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGHOUT THE AFTERNOON AND EVENING.

BOYD
Special weather statement, May 7, 1:21 PM CDT, 2 hours 9 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-080210-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM CDT THU MAY 7 1998

...SEVERE WEATHER A POSSIBILITY THIS AFTERNOON AND EVENING
ESPECIALLY ACROSS EASTERN AND SOUTHERN MIDDLE TENNESSEE...

DRIER AIR HAS MOVED INTO THE WESTERN AREAS OF MIDDLE TENNESSEE
ALONG WITH SOMEWHAT WARMER AIR ALOFT AND THIS HAS ACTED TO DELAY
SEVERE THUNDERSTORM DEVELOPMENT IN MIDDLE TENNESSEE THIS AFTERNOON.
THE AIR MASS REMAINS VERY MOIST IN THE LOWER LEVELS AND WITH THE
AFTERNOON HEATING HAS BECOME VERY UNSTABLE. THUNDERSTORMS THAT DO
DEVELOPE WILL BECOME SEVERE RATHER QUICKLY SO STAY ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS AND KEEP AN EYE ON THE SKY.

RESIDENTS OF MIDDLE TENNESSEE...ESPECIALLY EASTERN AND SOUTHERN
AREAS...SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE
WEATHER THREATENS YOUR AREA.  EMERGENCY MANAGEMENT OFFICIALS MAY
WANT TO CONSIDER ADDITIONAL STAFFING.

PEOPLE ACROSS MIDDLE TENNESSEE AND ESPECIALLY EASTERN AND SOUTHERN
AREAS NEED TO STAY TUNED TO NOAA WEATHER RADIO...COMMERICAL RADIO
OR A RELIABLE SOURCE OF WEATHER INFORMATION DURING THE AFTERNOON
AND EVENING.  THE GREATEST THREAT OF SEVERE WEATHER WILL BE BETWEEN
2 PM CDT AND 8 PM CDT THIS AFTERNOON AND EVENING.

BOYD
Special weather statement, May 7, 1:40 PM CDT, 1 hour 50 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-080235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
140 PM CDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE
UNTIL 8 PM CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR THE EASTERN AREAS OF MIDDLE
TENNESSEE.  THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE...
LEWISBURG...SHELBYVILLE...MANCHESTER...TULLAHOMA...JASPER...
PIKEVILLE... MCMINNVILLE...WOODBURY...COOKEVILLE...SPARTA...
GAINSBORO... BYRDSTOWN...AND LAFAYETTE.

SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY
IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL
AND TORNADOES.

RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.  EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER
ADDITIONAL STAFFING.
Special weather statement, May 7, 2:32 PM CDT, 58 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-072335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE
UNTIL 8 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN AREAS OF MIDDLE
TENNESSEE.  THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE...
LEWISBURG...SHELBYVILLE...MANCHESTER... TULLAHOMA...JASPER...
PIKEVILLE... MCMINNVILLE...WOODBURY... COOKEVILLE...SPARTA...
GAINSBORO... BYRDSTOWN...AND LAFAYETTE.

SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY
IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL
AND TORNADOES.

CURRENTLY THUNDERSTORMS HAVE BEEN SOMEWHAT INHIBITED BY WARMER AIR
ALOFT AND MUCH DRIER AIR THAT HAS BEEN WORKING ACROSS MIDDLE
TENNESSEE THIS AFTERNOON.  HOWEVER THE THREAT FOR SEVERE WEATHER IS
REAL AND THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY
MONITORING DOPPLER WEATHER RADAR AND SATELLITE FOR
RAPID DEVELOPMENT.

RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.  EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER
ADDITIONAL STAFFING.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys46 min
May 7, 3:41 AM CDTTornado WarningOHXWayne49 min
May 7, 4:30 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury45 min
May 7, 4:43 AM CDTSevere Thunderstorm WarningOHXMarshall47 min
May 7, 5:14 AM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne3 hr
May 7, 5:14 AM CDTFlash Flood WarningOHXGiles, Maury3 hr
May 7, 5:27 AM CDTTornado WarningOHXRutherford33 min
May 7, 12:16 PM CDTSevere Thunderstorm WarningOHXMarion34 min
May 7, 2:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence45 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXGrundy, Sequatchie65 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOHXBledsoe65 min
May 7, 3:10 PM CDTSevere Thunderstorm WarningOHXLincoln65 min
May 7, 4:02 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 4:12 PM CDTSevere Thunderstorm WarningOHXFranklin48 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningOHXGrundy44 min
May 7, 4:47 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie48 min
May 7, 5:31 PM CDTSevere Thunderstorm WarningOHXGrundy34 min
May 7, 5:56 PM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie49 min
May 7, 6:50 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.